University of Pikeville cross-country runner Dalton Stiltner suffered a collapsed lung from using electronic cigarettes for about a year. (Lexington Herald-Leader photo by Alex Slitz)
As health officials try to figure out the exact cause of more than 1,000 cases of illness related to Americans’ use of electronic cigarettes, Kentucky’s top health official’s advice is to quit them.
|Click here for a CHFS video on vaping related illness.|
“As the investigation into the cause of severe lung injury associated with vaping continues, we recommend you refrain from using e-cigarettes, or any vaping product,” Dr. Angela Dearinger, commissioner for the Kentucky Department for Public Health, said in a news release.
(“Vaping” is a term used by manufacturers, sellers and users of electronic cigarettes, which do not produce a vapor, which is liquid particles suspended in the air, but an aerosol, which has liquid and/or solid particles suspended in a gaseous medium.)
As of Oct. 4, 25 cases of severe lung disease associated with vaping have been reported in Kentucky, with one confirmed, three considered probable and two ruled out, according to a Cabinet for Health and Family Services website that updates those numbers every Friday.
“The confirmed case involves a man in his early 30s who reported vaping with nicotine, and no THC or synthetic cannabinoid,” says the state news release. Tetrahydrocannabinol is the psychoactive ingredient in marijuana; most of the patients have reported a history of using products with THC.
“We don’t know exactly which products or ingredients are responsible for the lung injury associated with vaping,” Elizabeth said Anderson-Hoagland, supervisor of the Health Promotion Section in the department’s Chronic Disease Program. “Until we know more, we strongly urge Kentuckians to avoid vaping any products.”
Victims of e-cigarette illnesses have respiratory symptoms such as cough, shortness of breath, and fatigue. Symptoms usually worsen over days or weeks before victims enter a hospital. Some victims have also reported fever, nausea, diarrhea, vomiting, chest pain, and loss of appetite.
If you use e-cigarettes and have any of these symptoms, health officials urge you to seek medical care promptly and to take your e-cigarette products (device, cartridges, etc.) with you to the doctor.